Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 75, NWS Wilmington, NC

May 15, 2006Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 15, 2006, 7:36 PM EDT for Williamsburg County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2006, 7:36 PM EDT (23:36 UTC)
Expired
May 15, 2006, 8:15 PM EDT
In force
39 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 127 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:30 AM EDT, 10 hours 6 minutes earlier.

Area forecast discussion, May 15, 9:30 AM EDT, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
930 AM EDT MON MAY 15 2006

.SHORT TERM /TODAY/...DIFFUSE FRONTAL BOUNDARY NOW JUST OFFSHORE.
CONVECTIVE ACTIVITY MOVING QUICKLY NORTHEAST ALONG THIS FRONT IS
JUST CLIPPING THE COAST DOWN IN GEORGETOWN COUNTY. MODEL CROSS
SECTIONS SHOW STEADILY DECREASING MOISTURE TODAY HOWEVER WITH LARGE
UPPER LOW COVERING THE EASTERN HALF OF THE COUNTRY AND A SERIES OF
SHORT WAVES ROTATING AROUND IT SEE CONTINUED CHANCE OF SCATTERED
CONVECTION TODAY. DAYTIME HEATING AND SURFACE CONVERGENCE ALONG SEA
BREEZE FRONT WILL HELP INITIATE ACTIVITY THIS AFTERNOON. SHORT WAVE
MOVING THROUGH TONIGHT WILL HELP EXTEND ACTIVITY BEYOND THIS
AFTERNOON. DO NOT EXPECT ACTIVITY TO BE AS STRONG AND WIDESPREAD AS
YESTERDAY...THERE WILL BE LESS MOISTURE TO WORK WITH...THE FRONT IS
NOW OFFSHORE...AND LAPSE RATES AND WIND SHEAR VALUES NOT QUITE AS
IMPRESSIVE. HOWEVER THEY ARE STILL GOOD ENOUGH THAT AN ISOLATED
SEVERE STORM CAN NOT BE RULED OUT THIS AFTERNOON. CURRENT FORECAST
OF CHANCE POPS WILL COVER IT.

&&

.AVIATION...(FROM PREVIOUS DISCUSSION) PLENTY OF HIGH CLOUDS WILL
SPREAD ACROSS THE TERMINALS THROUGH THE EARLY MORNING HOURS. COULD
SEE SOME BRIEF BR (3-6SM) THROUGH 12Z IF THE CIRRUS THINS OR BREAKS
DEVELOP. WEAK BOUNDARY HAS BECOME DIFFUSE ACROSS THE REGION EARLY
THIS MORNING AND WITH ANOTHER IMPULSE TO AFFECT THE AREA LATER TODAY
COULD SEE VCSH/VCTS.

&&

.MARINE...LOOKS LIKE MIXING HAS COMMENCED OVER THE WATERS AND THE
WIND HAS TAKEN ON A SOUTHWESTERLY DIRECTION. MIDDAY CWF UPDATE WILL
REMOVE THE VARIABLE WIND WORDING FOR THE MORNING HOURS. SEAS FCST
SEEMS TO BE ON TRACK.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE

&&

SHORT TERM...REK
AVIATION...SRP
MARINE...MBB
Hazardous weather outlook, May 15, 3:13 PM EDT, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
313 PM EDT MON MAY 15 2006

AMZ250-252-254-256-NCZ096-097-099>101-SCZ034-046-161915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-BLADEN-PENDER-
COLUMBUS-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
313 PM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ATMOSPHERIC CONDITIONS FAVOR THE POSSIBILITY THAT SEVERE
THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING. AS A
RESULT...THE STORM PREDICTION CENTER HAS PLACED THIS AREA IN SEVERE
THUNDERSTORM WATCH NUMBER 359 UNTIL 900 PM EDT. THE PRIMARY THREAT
FROM ANY SEVERE STORMS THAT DO DEVELOP ARE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

NCZ087-SCZ017-023-024-032-033-039-161915-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
313 PM EDT MON MAY 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON AND EVENING. SMALL HAIL AND STRONG GUSTY WINDS MAY
ACCOMPANY SOME OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

REK

In the hours before

Local storm report, May 15, 6:09 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
609 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             EVERGREEN               34.07N 79.68W
05/15/2006  E1.75 INCH       FLORENCE           SC   FIRE DEPT/RESCUE

&&

43
Special weather statement, May 15, 6:32 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
632 PM EDT MON MAY 15 2006

NCZ087-SCZ024-033-152345-
ROBESON-DILLON-MARION-
INCLUDING THE CITIES OF...LUMBERTON...DILLON...MARION
632 PM EDT MON MAY 15 2006

...THUNDERSTORMS WITH POSSIBLE HAIL...

SHOWERS AND THUNDERSTORMS FROM FLORENCE...NORTHEAST TO
ELIZABETHTOWN...WILL CONTINUE THROUGH 7 PM. DANGEROUS CLOUD TO
GROUND LIGHTNING...GUSTY WINDS...AND POSSIBLE HAIL WILL ACCOMPANY
THESE STORMS AS THEY MOVE NORTHEAST AT 25 MPH. TAKE SHELTER AS
THESE STORMS APPROACH.

43
Special weather statement, May 15, 7:25 PM EDT, 11 minutes before
ZCZC RDUSPSILM DEF
TTAA00 KILM 152325

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
725 PM EDT MON MAY 15 2006

SCZ039-160030-
WILLIAMSBURG SC-
725 PM EDT MON MAY 15 2006

...STRONG THUNDERSTORMS MOVING ACROSS WESTERN WILLIAMSBURG COUNTY...

AT 725 PM EDT...THUNDERSTORMS WITH DEADLY LIGHTNING...VERY HEAVY
RAIN AND POSSIBLY HAIL WERE IN WESTERN WILLIAMSBURG COUNTY...MOVING
NORTHEAST AT 45 MPH.

THROUGH 800 PM...COMMUNITIES IN THE PATH OF THESE STORMS ARE
CADES...HEBRON CROSSROADS...KINGSTREE...NIXONVILLE...SALTERS AND
GREELEYVILLE.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RJD
Local storm report, May 15, 7:27 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
727 PM EDT MON MAY 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             COWARD                  33.97N 79.75W
05/15/2006  E1.00 INCH       FLORENCE           SC   EMERGENCY MNGR

            QUARTER SIZE HAIL COVERED THE GROUND.

&&

43

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:38 PM EDTSevere Thunderstorm WarningILMGeorgetown37 min
May 14, 9:01 PM EDTSpecial Marine WarningILM59 min
May 14, 10:01 PM EDTSpecial Marine WarningILM59 min
May 14, 11:00 PM EDTSpecial Marine WarningILM15 min
May 15, 5:22 PM EDTSevere Thunderstorm WarningILMWilliamsburg23 min
May 15, 5:58 PM EDTSevere Thunderstorm WarningILMFlorence17 min
May 15, 7:16 PM EDTSevere Thunderstorm WarningILMFlorence44 min
May 15, 7:45 PM EDTSevere Thunderstorm WarningILMMarion30 min
May 14, 8:12 PM EDTSevere Thunderstorm WarningILMBrunswick22 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.